Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Hastings, NE

August 3, 20084 counties in Kansas

NWS Hastings, NE issued this red flag warning at Aug 3, 2008, 11:46 AM CDT for 4 counties in Kansas. It took effect at Aug 3, 2008, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2008, 11:46 AM CDT (16:46 UTC)
In effect from
Aug 3, 2008, 1:00 PM CDT
Expired
Aug 3, 2008, 7:16 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGID 031646
RFWGID

RED FLAG WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1146 AM CDT SUN AUG 3 2008

KSZ005-006-017-018-040100-
/O.NEW.KGID.FW.W.0003.080803T1800Z-080804T0100Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-
1146 AM CDT SUN AUG 3 2008

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

THE COMBINATION OF RELATIVE HUMIDITIES LESS THAN 20 PERCENT...
GUSTY SOUTH TO SOUTHWEST WINDS...AND DRYING FUELS...WILL LEAD TO AN
INCREASED FIRE DANGER RISK THROUGH EARLY THIS EVENING. SHOULD A
WILDFIRE START...EXPLOSIVE GROWTH IS POSSIBLE. BURNING SHOULD BE
AVOIDED THROUGH AT LEAST THIS EVENING.

$$
1 follow-up statement
000 
WWUS83 KGID 040016
RFWGID

RED FLAG WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
716 PM CDT SUN AUG 3 2008

KSZ005-006-017-018-040130-
/O.CAN.KGID.FW.W.0003.000000T0000Z-080804T0100Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-
716 PM CDT SUN AUG 3 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE RED
FLAG WARNING. 

HUMIDITY LEVELS HAVE INCREASED ABOVE 20 PERCENT EARLY THIS EVENING
WHILE WIND SPEEDS HAVE DECREASED BELOW 20 MPH. FOR THIS
REASON...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Aug 3, 5:37 AM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Aug 3, 5:37 AM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
537 AM CDT SUN AUG 3 2008

.AVIATION...12Z KGRI TAF...WINDS HAVE TURNED BACK TO THE SOUTH AND
SKIES HAVE CLEARED. THIS WILL BE THE GENERAL TREND FOR THE REST OF
THE DAY WITH CLEAR SKIES AND SOUTH WINDS...GUSTING TO AROUND 25
KNOTS BY AFTERNOON. THERE WILL BE INCREASING CLOUDS AOA FL120
AFTER 01Z AND WINDS WILL DROP INTO THE 10 TO 15 KNOT RANGE FOR THE
REST OF THE NIGHT. KISNER

&&

.PREV DISCUSSION... /ISSUED 306 AM CDT SUN AUG 3 2008/

DISCUSSION...THE MAIN PROBLEMS OVER THE NEXT FEW DAYS WILL BE THE
HEAT...AND THEN THE CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.
ANOTHER HOT DAY IS EXPECTED ACROSS THE REGION TODAY.  THE MAIN
QUESTION IS WILL AREAS AGAIN SEE HEAT INDEX VALUES NEAR 105
DEGREES...AND IN GENERAL IT WILL BE CLOSE.  DEWPOINTS IN THE WESTERN
PORTION OF THE FORECAST AREA WILL AGAIN BE LOWER THAN IN THE
EAST...AND THAT WILL LIMIT THE HEAT INDEX VALUES IN THAT AREA TO
SOME DEGREE...BUT AGAIN IT WILL BE HOT AND AT THIS POINT THINK THE
BEST OPTION IS TO LET THE CURRENT ADVISORY RIDE AS IS.  MONDAY COULD
AGAIN PUSH CLOSE TO HEAT ADVISORY CRITERIA...BUT BOTH THE 00Z NAM
AND GFS SUGGEST A FRONTAL BOUNDARY WILL BE IN THE AREA WHICH COULD
COOL TEMPERATURES DOWN A FEW DEGREES...ESPECIALLY IN THE NORTH.

THE UPPER RIDGE EVENTUALLY GETS KNOCKED DOWN AS A TROUGH MOVES
ACROSS THE NORTHERN PLAINS WITH NORTHWESTERLY FLOW TAKING HOLD BY
TUESDAY. FOR TONIGHT...IT COULD BE CLOSE...BUT CONVECTION OVER
THE HIGH PLAINS SHOULD GENERALLY LIFT NORTH OF THE FORECAST AREA
DUE TO THE INFLUENCE OF THE UPPER RIDGE. ON MONDAY AS THE RIDGE
GETS A BIT FLATTER...AND THE FRONTAL BOUNDARY MAKES MORE PROGRESS
SOUTH...THE CHANCE OF THUNDERSTORMS WILL INCREASE ACROSS THE
FORECAST AREA. WILL CARRY A SMALL CHANCE OF THUNDERSTORMS MONDAY
AFTERNOON...AND THEN SPREAD THE CHANCES SOUTH MONDAY NIGHT...WITH
THE HIGHER CHANCES IN THE NORTH CLOSER TO THE EXPECTED POSITION OF
THE SURFACE BOUNDARY.

THE 00Z NAM AND GFS ARE THEN FAIRLY SIMILAR IN TAKING THE FRONTAL
BOUNDARY TO JUST SOUTH OF THE FORECAST AREA BY TUESDAY EVENING.
H85 WARM AIR ADVECTION THEN INCREASES TUESDAY EVENING WITH SOME
SIGNS THAT THE LOW LEVEL JET TRIES TO INCREASE INTO SOUTHERN
PORTIONS OF THE FORECAST AREA...BUT THE GFS AND NAM DO DIFFER IN
THAT REGARD TO SOME DEGREE. HAVE ADJUSTED POPS TUESDAY NIGHT AND
INCREASED THEM SOME IN THE CENTRAL AND SOUTHERN PORTION OF THE
FORECAST AREA DUE TO THE EXPECTED FRONTAL POSITION.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ005>007-
     017>019.

&&
Hazardous weather outlook, Aug 3, 11:46 AM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1146 AM CDT SUN AUG 3 2008

NEZ039>041-046>049-060>064-072>077-082>087-041200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1146 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES THROUGH EARLY EVENING WILL MEET OR EXCEED 105
DEGREES AT MOST LOCATIONS. A HEAT ADVISORY REMAINS IN EFFECT FOR
THE OUTLOOK AREA.

ALSO...A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
OVERNIGHT...MAINLY NORTHWEST OF A LINE FROM COLUMBUS...TO GRAND
ISLAND...TO ARAPAHOE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
BUT A STRONGER STORM COULD PRODUCE WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HEAT AND HUMIDITY WILL PERSIST INTO MONDAY...WITH THE HOTTEST
CONDITIONS EXPECTED ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA.
HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE POSSIBLE MONDAY
AFTERNOON...ESPECIALLY SOUTH OF HIGHWAY 6.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA MONDAY AFTERNOON...WITH PERIODIC CHANCES THEN CONTINUING
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1146 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HEAT ADVISORY IS POSTED FOR THE REST OF TODAY...WITH HEAT INDEX
VALUES OF 105 TO 110 DEGREES POSSIBLE. IN ADDITION TO THE HEAT...
THERE IS AN INCREASED FIRE DANGER RISK ALONG AND WEST OF HIGHWAY
281...THANKS TO GUSTY WINDS WINDS...VERY LOW RELATIVE HUMIDITIES...
AND FAVORABLE FUEL MOISTURE. A RED FLAG WARNING HAS BEEN POSTED FOR
SMITH...OSBORNE...PHILLIPS...AND ROOKS COUNTIES UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HEAT AND HUMIDITY WILL PERSIST INTO MONDAY WITH HEAT INDEX VALUES
AROUND 105 DEGREES POSSIBLE BY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA MONDAY AFTERNOON...WITH PERIODIC CHANCES THEN CONTINUING
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.